Colorado, 2003Lightning Strike in Colorado, May 24, 2003
May 24, 2003 · NWS GLD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 8:05 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, May 24, 8:05 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
905 AM MDT SAT MAY 24 2003
UPDATED THE ZONE FORECASTS TO REMOVE MORNING FOG AND TO ADJUST CLOUD
COVER BASED ON TRENDS AND 12Z MODEL ANALYSIS.
.GLD...NONE.
SR
Hazardous weather outlook, May 24, 9:17 AM MST, 1 hour 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
FOR TODAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
ACROSS PORTIONS OF EAST CENTRAL COLORADO AND FAR WESTERN KANSAS.
DUE TO LIMITED INSTABILITY AND WIND SHEAR...SEVERE THUNDERSTORMS ARE
UNLIKELY. FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR WEST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS.
AGAIN...SEVERE THUNDERSTORMS ARE UNLIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SR
Lightning, Kit Carson
- When
- May 24, 10:50 AM MST to 11:50 AM MST
- Where
- Kit Carson County, 11 mi SE of Burlington
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Ranch worker injured by lightning. He was struck while on a four-wheeler working in a field. Victim is a male, age 20. He suffered no burns or permanent injuries, but complained of tightness in his chest after the incident.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 24 to 25, 20031 death · $385,000 · 1.75 in hail · 22 events
- Tornado and Flash Flood in Texas, May 24 to 25, 20032 injured · $522,000 · F1 · 31 events
- Tornadoes and Flash Flood in Texas, May 24, 2003$845,000 · F0 · 23 events
- Flood in Iowa, May 24 to 25, 2003$1.0 million · 1 event
- Tornadoes and Hail in Texas, May 24, 2003$65,000 · F0 · 15 events
- Flash Flood and Hail in Oklahoma, May 24 to 25, 2003$11,000 · 1.75 in hail · 26 events
- Damaging Winds in Washington, May 24, 2003$15,000 · 61 kt wind · 6 events
- Hail in Colorado, May 24, 20032.75 in hail · 8 events
- Hail in Kansas, May 24, 20031.25 in hail · 6 events
- Damaging Winds in Oklahoma, May 24, 2003$3,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, May 24, 200361 kt wind · 4 events
- Hail in Colorado, May 24, 20031.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350831.